Texas, 2011

High Wind in Texas, February 24 to 25, 2011

February 24 to 25, 2011 · NWS MAF · 1 event in 1 county or zone

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 24, 6:34 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 6:34 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 AM CST THU FEB 24 2011

.UPDATE...
UPDATE TO CANCEL SEVERE THUNDERSTORM WATCH #12 AND LOWER THE POPS
OVER THE WESTERN LOW ROLLING PLAINS.

&&

.DISCUSSION...
AN UPPER TROUGH WAS EJECTING NORTHEASTWARD THROUGH THE TEXAS
PANHANDLE THIS MORNING...TAKING LIFT AND ASSOCIATED THUNDERSTORMS
WITH IT.  CLOUDS WERE ON THE DECREASE OVER THE WESTERN LOW ROLLING
PLAINS WHILE A PACIFIC COLD FRONT WAS PROGRESSING EASTWARD ACROSS
THE CWA.  IT LOOKS LIKE WESTERLY WINDS WILL BE ON THE INCREASE
BEHIND THE FRONT ON SURFACE PRESSURE RISES OF 1 MB/HR...SO WILL LEAVE
THE HIGH WIND WARNING AND WIND ADVISORY AS THEY ARE.  THE RED FLAG
WARNING WILL ALSO STAY INTACT AS DRY AIR AND WARMING TEMPERATURES
WILL RESULT IN LOW RH/S AREAWIDE THIS AFTERNOON.  AN UPDATE WILL
FOLLOW SHORTLY TO REMOVE SEVERE THUNDERSTORM WATCH #12 AND ANY
MENTION OF PRECIPITATION TODAY.  67

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  32  75  39  /   0   0   0   0
CARLSBAD NM                74  34  80  38  /   0   0   0   0
DRYDEN TX                  75  39  79  45  /   0   0   0   0
FORT STOCKTON TX           72  39  79  45  /   0   0   0   0
GUADALUPE PASS TX          61  34  68  44  /   0   0   0   0
HOBBS NM                   68  30  72  38  /   0   0   0   0
MARFA TX                   60  21  70  26  /   0   0   0   0
MIDLAND INTL AIRPORT TX    70  31  74  35  /   0   0   0   0
ODESSA TX                  69  36  74  40  /   0   0   0   0
WINK TX                    73  32  79  32  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     TERRELL...UPTON...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS.

&&
Hazardous weather outlook, Feb 24, 6:33 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 AM CST THU FEB 24 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
733 AM CST THU FEB 24 2011 /633 AM MST THU FEB 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TODAY ACROSS THE AREA... A HIGH
WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS
ALONG WITH THE VAN HORN REGION. A WIND ADVISORY IS ALSO IN EFFECT
TODAY FOR NEARLY ALL THE REST OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. THESE DRY AND WINDY CONDITIONS WILL RESULT IN DANGEROUS
FIRE WEATHER CONDITIONS... A RED FLAG WARNING IS IN EFFECT TODAY
FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE AGAIN FRIDAY
AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FOR SOUTHEAST NEW
MEXICO AND MUCH OF WEST TEXAS. THE MOST DANGEROUS DAY THIS WEEK
FOR FIRE WEATHER APPEARS TO BE SUNDAY WHEN DRY AND VERY WINDY
CONDITIONS ARE EXPECTED FOR THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 24, 9:51 AM MST to February 25, 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280455.